Why do certain substances have withdrawal symptoms?

106 views

Why does my lack of caffeine after having it all the time cause headaches? Like it doesn’t make sense to me.

In: 6

6 Answers

Anonymous 0 Comments

Your body naturally has a little bit of caffein inside it (part of your chemical make-up). When you drink caffeinated beverages the amount in your body goes up. As you continue to keep that level up your body gets used to the higher level being there and begins to perceive it as “the normal amount”.

So when you take the caffein out of your diet, for a little while you may experience symptoms of withdrawal which is basically your body reacting to a lack of what it thinks it needs.

Pain is a feeling our body uses to tell us something is wrong. So in this case, a headache is telling you that you are missing caffein. Technically your body is wrong because you don’t need the caffein, but you’ve tricked it into thinking that it does.

I hope this makes sense, maybe someone can explain it better.

Anonymous 0 Comments

TL;DR Using certain substances means your own body will stop producing those substances on its own. Withdrawal is caused when your body does not have enough of whatever substance it has become accustomed to.

[I like this explanation from a a post a year ago.](https://www.reddit.com/r/explainlikeimfive/comments/k9mp5p/eli5_why_does_your_body_go_into_withdrawal_when/gf57vtw/)

> Your body always wants to reach a “balanced” state known as an equilibrium. If you regularly use a substance that provides additional chemicals or signals (stimulants), your body will respond by producing less of those to balance it out. Likewise, for substances that block chemicals or signals (depressants), your body will try making more of them.

>Withdrawal happens when you stop supplying the substance. Now your body is either greatly lacking or greatly producing certain chemicals or signals, causing a series of other uncomfortable to fatal symptoms. The easiest way to reach your previous “balance” and stop withdrawal symptoms is to continue taking the substance, making these physical additions difficult to overcome.

Anonymous 0 Comments

It isn’t always well understood, why some substances have significant withdrawal symptoms and others do not. The simplest explanation is your body is adjusting to a new homeostasis. Your body got used to the caffeine, when you stop that the body needs to find new equilibrium and those symptoms are just that. This can go to an extreme, like with alcohol, where the impacts of cessation can be life threatening. It can be minor, like THC (cannabis), where you adjust rather quickly, like 48 hours or less. The withdrawal symptoms for benzos are well documented and you really have to step it down.

It can be that your body has stopped creating the chemicals you are ingesting, like with anabolic steroids. That isn’t always the case, though, in fact as many times as it is that it is something completely different. Not every drug we take that has a withdrawal period impacts your bodies production of its natural counterpart, if one exists at all.

Anonymous 0 Comments

“Homeostasis” is your body’s desire to keep everything balanced and within particular ranges/levels. If you supplement your body with a substance it normally has (e.g. caffeine, serotonin, dopamine, etc) your body will adjust/reduce its own production of those substances. Cutting off the external supply means your body will be a bit shocked since it got used to not needing to make its own. That’s why it’s important for many addictive substances to wean yourself off, rather than quitting cold turkey (like alcohol and heroin, and to a lesser extent caffeine).

Anonymous 0 Comments

Analogy: When you get in a shower a normal amount of water comes out of the shower head. One day the water starts coming out 1000x the rate it normally does, to the point where it starts flooding your bathroom floor. Obviously you don’t want a flooded bathroom every time you take a shower, so you break out the hot glue gun and start plugging some of the holes to reduce the amount of water back to normal, and eventually you do. This works well and you shower normally for a few weeks. Then one day the water pressure goes back to how it was before, and now you’re left with a dribbling shower head plugged with hot glue that’s going to take a while to clean back out.

Our brains try to maintain something called “homeostasis,” which basically means “keep everything running normally.” When you suddenly start flooding your brain with different neurochemicals, your brain starts to “plug the holes,” to get things back to normal, which means when you stop using the drug that causes the flooding, you’re left with only a dribble that takes time to correct itself.

# As it applies to caffeine:

Specifically when it comes to caffeine, your body is used to dealing with the increase in blood flow caused by the caffeine, and therefore gets used to restricting blood vessels to control the increase in flow. When you stop caffeine, your body’s still in the habit of restricting the blood vessels so it keeps doing this even though there’s no increased flow. When this happens in the brain, it can cause headaches (plus the depletion of certain neurotransmitters that can cause headaches too).

Anonymous 0 Comments

Your body is always trying to maintain homeostasis – a set point that represents balance. Whenever you do ANYTHING to your body, whether its taking heroin, caffeine, or even putting on lotion you are upsetting the balance of your system. So you’ve upset the balance and your body is all angry with you and says “next time I’ll be ready for that fucker.”

It has a few options at it’s disposal. It can create less of whatever internally produced chemical you’ve used. It can create more places for the chemical you’re using to go. It can also create more enzymes to clear whatever chemical you’re using.

So now lets say you DON’T use that chemical again. Dick move. Now your body has made all these preparations and you’re not making up the difference! That means there isn’t enough chemical to reach that homeostasis and that’s the feeling of withdrawal.

And withdrawal isn’t just the addict scratching their neck looking for a fix, or writhing on a bed in pain because they didn’t get it. Your skin may get a little drier if you use lotion then stop. Your immune system might get a little suppressed if you don’t have it. [You may produce more stomach acid and have acid reflux problems that didn’t exist before.](https://www.npr.org/2009/09/06/112564382/study-heartburn-drugs-can-cause-more-heartburn) The list goes on.